Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 231, NWS Norman, OK

May 4, 2012Wilbarger County, Texas; 4 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 4, 2012, 4:12 PM CDT for Wilbarger County, Texas; 4 counties in Oklahoma. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2012, 4:12 PM CDT (21:12 UTC)
Expired
May 4, 2012, 5:15 PM CDT
In force
63 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Comanche County, OK, Jackson County, OK, Kiowa County, OK, Tillman County, OK, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 22 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 3:49 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2012-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2671 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2012-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2671 J/kg
Mixed-layer CIN
-262 J/kg
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

086 
WUUS54 KOUN 042112
SVROUN
OKC031-065-075-141-TXC487-042215-
/O.NEW.KOUN.SV.W.0231.120504T2112Z-120504T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
412 PM CDT FRI MAY 4 2012

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL COMANCHE COUNTY IN  OKLAHOMA...
  EXTREME SOUTHEASTERN JACKSON COUNTY IN  OKLAHOMA...
  SOUTH CENTRAL KIOWA COUNTY IN  OKLAHOMA...
  TILLMAN COUNTY IN  OKLAHOMA...
  EXTREME NORTHERN WILBARGER COUNTY IN  TEXAS...

* UNTIL 515 PM CDT

* AT 409 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL 
  AND DAMAGING WINDS IN EXCESS OF 65 MPH. THIS STORM WAS LOCATED 
  NEAR FARGO...MOVING EAST AT 25 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  FREDERICK...SNYDER...TIPTON...MOUNTAIN PARK...INDIAHOMA...
  MANITOU...HEADRICK...ELMER...HOLLISTER...LOVELAND...
  HUMPHREYS AND HESS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

DAMAGING WINDS ARE EXPECTED. TAKE SHELTER NOW IN A STURDY BUILDING 
AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3485 9867 3429 9867 3430 9939 3452 9940
TIME...MOT...LOC 2109Z 256DEG 22KT 3439 9928 

$$

BURKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:50 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, May 4, 2:50 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
250 PM CDT FRI MAY 4 2012

.DISCUSSION...
THE DRYLINE IS HOVERING AROUND THE 100TH MERIDIAN THIS
AFTERNOON...AND SHOULD MOVE A LITTLE FARTHER EAST BEFORE STOPPING
AROUND SUNSET. STRONG INSTABILITY IS PRESENT EAST OF THE
DRYLINE...AND SATELLITE ALREADY SHOWS SOME NEW CONVECTION
DEVELOPING IN THE CLEAR AREA SOUTHWEST OF THE CONVECTIVE
CLOUDINESS FROM EARLIER AND CURRENT STORMS. SHORT-TERM MODELS ARE
IN REASONABLY GOOD AGREEMENT THAT STORMS WILL BE MOST LIKELY FROM
NEAR WICHITA FALLS TO AROUND ARDMORE AND DUNCAN THIS AFTERNOON AND
EVENING. AS NOTED IN THE HAZARDOUS WEATHER OUTLOOK...THESE STORMS
MAY BE SEVERE.

TOMORROW LOOKS MUCH LIKE TODAY...ALTHOUGH PERHAPS WITHOUT THE
LARGE AREA OF CLOUDINESS THAT PREVENTED MUCH OF OUR FORECAST AREA
FROM WARMING TO NEAR/ABOVE RECORD LEVELS.

THE MAIN CHANGES IN THIS FORECAST ARE FOR SUNDAY AND SUNDAY NIGHT.
MODELS HAVE GREATLY SLOWED THE COLD FRONT...AND THE SLOWER
SOLUTIONS SEEM REASONABLE...GIVEN THE FORECAST FLOW ALOFT.
SO...THIS FORECAST INCLUDES A SLOWED FRONTAL POSITION...AND THE
RELATED ADJUSTMENTS TO TEMPERATURES...DEW POINTS...WINDS...ETC.

BEYOND MONDAY...IT APPEARS THAT HIGH PRESSURE WILL PROBABLY
DOMINATE THE CENTRAL AND SOUTHERN PLAINS WEATHER...ALTHOUGH THIS
IS VERY MUCH SUBJECT TO CHANGE. MODELS LATELY HAVE HAD A TENDENCY
OCCASIONALLY TO PUSH COLD FRONTS TOO FAR SOUTH...AND IF THIS IS
THE CASE HERE...THE WEEK AHEAD COULD BE MUCH DIFFERENT THAN
CURRENTLY EXPECTED.

THE GFS BUILDS QUITE A STORM SYSTEM TO OUR WEST LATE NEXT WEEK.
THE GFS ENSEMBLE SEEMS TO LED A LOT OF SUPPORT TO THIS
SCENARIO...BUT ITS MAIN EFFECTS WILL BE JUST BEYOND THE END OF THE
CURRENT 7-DAY FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  94  70  89 /  10  10  10  10
HOBART OK         67  97  67  90 /  10  10  10  10
WICHITA FALLS TX  72  97  72  93 /  20  10  10  10
GAGE OK           57  95  61  87 /  10  10  10  10
PONCA CITY OK     72  89  70  84 /  10  10  10  10
DURANT OK         71  89  70  87 /  20  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

22/23
Hazardous weather outlook, May 4, 12:09 PM CDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1209 PM CDT FRI MAY 4 2012

OKZ004>048-050>052-TXZ083>090-051715-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1209 PM CDT FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TODAY AND
EARLY TONIGHT IN PORTIONS OF SOUTHERN OKLAHOMA AND WESTERN NORTH
TEXAS.

LOCATION...
THE SLIGHT RISK IS SOUTH AND EAST OF A LINE FROM SEYMOUR AND
WICHITA FALLS TEXAS...TO DUNCAN...PURCELL...AND HOLDENVILLE IN
OKLAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM
THROUGH 10 PM.

IMPACTS...
DAMAGING HAIL TO THE SIZE OF TENNIS BALLS.
DAMAGING WIND GUSTS TO 65 MPH.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS LATE THIS
AFTERNOON AND THIS EVENING.

DISCUSSION...
AN UPPER LEVEL DISTURBANCE WILL CONTINUE TO PRODUCE THUNDERSTORMS
WITHIN THE WESTERN PORTIONS OF THE RISK AREA EARLY THIS AFTERNOON.
THESE INITIAL STORMS WILL BE ROOTED AT MID LEVELS...WHERE
INSTABILITY IS WEAK...BUT HIGH CLOUD BASES WILL ALLOW FOR STRONG
WIND GUSTS.

DURING THE PEAK HEATING HOURS THIS AFTERNOON...STORMS MAY DEVELOP
NEAR THE LEADING EDGE OF THE INITIAL ACTIVITY...AND BECOME BASED
IN THE LOW LEVELS...WHERE INSTABILITY IS VERY STRONG. IF THIS
OCCURS...THUNDERSTORMS MAY QUICKLY BECOME SEVERE OVER SOUTHERN AND
SOUTHEASTERN OKLAHOMA. MEANWHILE...A DRYLINE WILL BECOME
ESTABLISHED BACK TOWARD THE WESTERN EDGE OF THE SLIGHT RISK AREA.
ADDITIONAL SEVERE STORMS ARE POSSIBLE ALONG THE DRYLINE...
ESPECIALLY IN WESTERN NORTH TEXAS...WHERE RECOVERY OF WARM
TEMPERATURES IS MORE LIKELY TO OCCUR IN THE WAKE OF THE EARLY DAY
CLOUD COVER.

IF STORMS DO OCCUR...THE COMBINATION OF INSTABILITY AND WIND
SHEAR WILL FAVOR SEVERE STORMS...INCLUDING SUPERCELLS CAPABLE OF
PRODUCING BOTH DAMAGING HAIL SIZES AND DAMAGING STRAIGHT LINE
WINDS. THE TORNADO RISK IS LOW...BUT ONE COULD OCCUR IF A STORM
REMAINS ISOLATED AND IS ABLE TO MOVE EAST TOWARD GREATER MOISTURE
AND LOWER CLOUD BASES.

AGAIN OVERNIGHT...STRONG AND POTENTIALLY DAMAGING WIND GUSTS MAY
OCCUR TO THE NORTH SIDE OF THUNDERSTORMS AND COLLAPSING
THUNDERSTORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAY 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
A COLD FRONT WILL MOVE ACROSS THE REGION SUNDAY AND SUNDAY NIGHT.
THIS WILL BRING A CHANCE OF THUNDERSTORMS...MAINLY TO SOUTHERN AND
EASTERN OKLAHOMA...AND WESTERN NORTH TEXAS. SOME OF THESE STORMS
MAY BECOME STRONG...PRODUCING SMALL HAIL AND GUSTY WINDS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM SATURDAY.

MAXWELL/BURKE

In the hours before

Special weather statement, May 4, 3:30 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT FRI MAY 4 2012

OKZ036-037-TXZ083-085-042115-
TILLMAN OK-JACKSON OK-WILBARGER TX-HARDEMAN TX-
330 PM CDT FRI MAY 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR TILLMAN...JACKSON...WILBARGER
AND HARDEMAN COUNTIES UNTIL 415 PM CDT...

AT 326 PM CDT...SHOWERS WERE OCCURRING IN A HOT AND DRY AIR
MASS. THESE SHOWERS WILL PRODUCE VERY LITTLE RAIN AT THE
GROUND...BUT WILL PRODUCE STRONG WINDS. THE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM OLUSTEE TO ODELL TO 6 MILES WEST OF
MEDICINE MOUND...MOVING EAST AT 35 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
ALTUS...VERNON...FREDERICK...TIPTON...CHILLICOTHE...MEDICINE MOUND...
OLUSTEE...ELDORADO...DAVIDSON...DUKE...HEADRICK...ELMER...
FRIENDSHIP...HUMPHREYS...ALTUS AIR FORCE BASE...FARGO...ODELL...
OKLAUNION AND HESS.

LAT...LON 3447 9965 3470 9965 3471 9918 3434 9892
      3405 9912 3415 9981
TIME...MOT...LOC 2026Z 277DEG 31KT 3459 9949 3440 9943 3419 9970

BURKE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:21 PM CDTSpecial Weather StatementOUNKnox24 min
May 3, 8:09 PM CDTSpecial Weather StatementOUNKnox66 min
May 3, 9:17 PM CDTSevere Thunderstorm WarningOUNKnox58 min
May 3, 9:28 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger62 min
May 3, 10:03 PM CDTSpecial Weather StatementOUNBaylor27 min
May 3, 10:41 PM CDTSpecial Weather StatementOUNWilbarger64 min
May 3, 11:50 PM CDTSpecial Weather StatementOUNArcher, Baylor, Wichita25 min
May 4, 12:25 AM CDTSpecial Weather StatementOUNBaylor, Wichita35 min
May 4, 5:04 AM CDTSpecial Weather StatementOUNArcher, Baylor26 min
May 4, 5:26 AM CDTSpecial Weather StatementOUNBaylor, Wichita34 min
May 4, 6:07 AM CDTSpecial Weather StatementOUNWichita23 min
May 4, 3:30 PM CDTSpecial Weather StatementOUNWilbarger45 min
May 4, 4:17 PM CDTSpecial Weather StatementOUNArcher28 min
May 4, 4:45 PM CDTSevere Thunderstorm WarningOUNArcher, Clay49 min
May 4, 6:11 PM CDTSevere Thunderstorm WarningOUNClay, Wichita64 min
May 4, 7:52 AM CDTSpecial Weather StatementOUNCaddo, Grady38 min
May 4, 8:42 AM CDTSpecial Weather StatementOUNOklahoma48 min
May 4, 9:37 AM CDTHigh Wind WarningOUNCanadian, Kingfisher83 min
May 4, 5:16 PM CDTSpecial Weather StatementOUNCotton, Tillman29 min
May 4, 5:40 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Grady, Jefferson, Stephens, Tillman65 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2012Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.